Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV and chronic HBV
Jun 29, 2000

Although most of the attention seems to be focused on those coinfected with HIV and HCV, stats show that 25% of those infected with HIV are also coinfected with HBV -- too late for the vaccine. So, what does one do in the following situation?

The client has chronic HBV although has never experienced an episode. For three years, he has been on d4T + 3TC + nevirapine achieving an undetectable viral load. Recently, his liver enzymes have begun to rise although they are still Grade 1. Because of his success with this combination, he is reluctant to change it unless absolutely necessary. He has begun a regimen of supportive therapies -- milk thistle, alpha-lipoic acid, glycyrrhizinate and whey. He also takes a multi-vitamin, NAC, glutamine, selenium and zinc.

The culprits could be either d4T or nevirapine although it appears that liver problems with nevirapine usually appear early in its use; substitutes could be abacavir for d4T, Sustiva or delavirdine for nevirapine. However, suppose the problem is the HBV itself -- immune restoration syndrome (he had a rapid rise in T-cells recently, from 800 to 1100 in three months)or simply an episode of HBV. Presumably, testing could determine if it is the HBV or the drugs causing the problem. What recommendations would you make? A low dose of either adefovir or tenofovir has been suggested.

It is our understanding that structured drug interruption at this point would be unwise particularly because of the half-life of nevirapine. Any comment?

Response from Dr. Dieterich

Good question. It is unlikely that nevirapine is causing a problem after three years. The most likely culprits are the hepatitis B, which, I agree is a major problem in treated HIV patients, and lactic acidosis,possibly caused by the D4T. The tests to do are: lactic acid, hepatitis B e antigen, antibody and HBV DNA by PCR. If it is lactic acidosis, switching to abacavir would be a good idea. If it is resistant HBV I would recommend a liver biopsy and then consider treatment for the HBV. Interferon works, as do adefovir and tenofovir, if you can get them for resistant HBV. DTD



Previous
pain and hypoglycaemia
Next
Acquiring Hepatitis and detecting it???

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement